CSN Login
Members Online: 21

cisplatin & chronic kidney disease CKD

friendly frieda
Posts: 6
Joined: Aug 2012

I was recently diagnosed with Stage III CKD (chronic kidney disease). I have no known risk factors i.e. high blood pressure, high cholesterol, overweight, family history, race, etc. except my age,74. I've been pondering this and wondered if it could be related to my ovarian cancer treatment almost 17 years ago. I had 6 treatments with taxol and cisplatin. The last three were also administered through the abdomen (paritoneally). I finally googled kidney disease and cisplatin and on the National Cancer Library I found the following:

"Kidney disease is a common side effect of cisplatin. The risk of this side effect increases with higher doses and the longer you are treated with the drug. Your healthcare provider will give you fluids before your treatment and may ask you to drink extra fluids after your treatment to protect your kidneys."

I guess that answers that. Now my question is: Is it likely to remain constant or continue to worsen? I've kept my blood reports for many years and it appears that the GFR was not part of a routine blood test until about 10-12 years ago. My GFR, Bun Creatinine ratio have been relatively constant (GFR around 42). I'm grateful I survived the ovarian cancer with no recurrences but would like more information. I presume the company that manufactures cisplatin would be mum on the question because of liability issues. Anyone have the same issue?

2timothy1 7's picture
2timothy1 7
Posts: 345
Joined: Jan 2012

I recently completed the cisplatin/taxol IP/IV regime. I don't have kidney problems as of yet but was wondering what symptoms you had. Also wondering what stage ovarian cancer you had. Wonderful you have been cancer free for 17 years!!!
Thanks
Shawnna

friendly frieda
Posts: 6
Joined: Aug 2012

During surgery they were certain it was a Stage 3 but when all (many) of the biopsies were returned they downgraded it to a 2C since it had not invaded any of the organs they saw it on. We were elated until we discovered that "C" is the most aggressive! Yes, I'm blessed. And no symptoms of kidney disease. I was referred to a nephrologist because my GFR is low and something with the bun creatinine ratio. Were you ovarian? What stage? Frieda

2timothy1 7's picture
2timothy1 7
Posts: 345
Joined: Jan 2012

Yes I am 3c ovarian. Just finished chemo May22. Always love seeing posts from those who are many years out from having chemo! So encouraging. Did you change your diet or anything? Shawnna

friendly frieda
Posts: 6
Joined: Aug 2012

Hello, Shawnna. Yes, I became a vegetarian which was hard at first but now I don't miss meat and know I'm not putting all those chemicals into my body. I vowed I would do whatever I could not to have to repeat that performance! Also try to exercise at least 3 x a week. 19 yrs later--so far so good! Best of luck to you.

kayandok
Posts: 1223
Joined: Jun 2008

in 2009 (6 infusions). I live in Japan and it is required here that you have to be hospitalized for cisplatin infusions to flush the chemo with hydration before and after for 2 days, to prevent any damage to the kidneys. Fortunately, it did not affect my kidneys at all. I have chosen though, to never go on cisplatin again, because of the extreme side effects.

Wishing you the best,
kathleen

froggy1
Posts: 208
Joined: Nov 2008

Hi Kathleen,
I was wondering what side effects you had? I had been on topotecan and cisplatin. 'About to finish my 6th round and it has been really rough. I am starting my fifth year of battle and running out of options. I think my doc thought this would throw everything at the cancer.
It has been difficult, but I'm not sure what is cancer related and what is chemo related. I cannot rely on CA125 numbers or HE4, so I don't even know if it did anything until I get a PET scan.. I am sure worn out, though, and discouraged.

friendly frieda
Posts: 6
Joined: Aug 2012

It's been almost a month since you posted; sorry for the delay. Certainly hope things are going bette for you. The oncologist I saw was very aggressive w/treatment but after (holy cow it will be 19 years in December!) guess I can't complain. Just grateful to be alive. Pray, journal, thank God, try to keep your strength up and think positive thoughts--it all helps. Sending positive thoughts you way!

friendly frieda
Posts: 6
Joined: Aug 2012

I agree that the chemo combination I had (cysplatin/taxol) were hard on my body and there were two times during that period I had to be hospitalized (in addition to when I had the chemo) and my niece, a nurse practicioner, was really afraid I was dying. I guess I don't know what I would do if I needed cisplatin again. Would have to think long and hard about it. Except for the kidney problem I've had a good additional 19 years!

khsherwood's picture
khsherwood
Posts: 33
Joined: Jan 2011

Hi,

i have just completed my first cycle of IP/IV Cisplatin and Taxol combo. My creatinine levels went up indicating possible kidney disease as a side effect from the Cisplatin. I have been getting two liters of IV fluid every other day in an attempt to bring the Creatine level down. It hasn't worked so far. In fact the Creatinine continues to climb. I've had so much fluid pumped into me without it really leaving my body. My abdomen has become so swollen from the fluid that I can't zip my coat. I gained fifteen pounds in the past week. It is so uncomfortable. I had shortness of breath just trying to keep up with my daughter who is a New Yorker(they all walk super fast). I have always been an athlete so this sudden change in my health is throwing me, and my doctors, for a loop.

Now my doctor wants to stop the fluids and just monitor my vital signs and do labs every day to see if the Creatinine will come down on it's own.

has anyone else experienced this? Kelly

Kaleena's picture
Kaleena
Posts: 1392
Joined: Nov 2009

I was diagnosed with Endometrial Adenocarcinoma in 2005  (at age 45) and went through the treatment of Carbo/Gemzar and then three doses of bracytherapies.   I never had high blood pressure or other issues.   However, in January of this year, I developed hydrouteronephrosis of the left ureter causing my left kidney to swell.    The urologist I went to see indicated that I wasn't having any symptoms and just sent me back to my gyne/onc.  However, within several months my left kidney shrunk and I also developed high blood pressure for which I have to take medication for now since August.   Originally thought that the hydronephrosis was caused by a soft tissue mass that I have but my new urologist believes that the radiation (bracytherapies) caused scar tissue to developed whereby causing a blockage.   I now have to have stent placed in to save my kidney which has already decreased in size and has some loss.

I have been trying to find the answers that you have been asking but I did not get anywhere as I still want to protect both of my kidneys.   I keep asking about certain diets etc but the urologist says there isn't any.   My eGFR prior to stent was 59 and after stent is now 65.   My creatinine was usually in the .70s but this year was slowly going up and at one time was 1.1 but still no one seemed to take notice.    

I feel that I may be experiencing something now with my right kidney but I don't exhibit symptoms - it is just feelings (like I had with my left side).   I will find out sometime in March when I have another PET scan.

If you find anything else out about diet, etc., let me know.

OvarySchmovery
Posts: 2
Joined: Dec 2014

Who'd have thunk that pumping toxic chemicals throughout your body may cause "other" issues.  Just a wild guess, but I would think so.  Based on your mirage of posts, seems like the fallout from chemo/radiation has created a second money pit for the "medical community."

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network